Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Milwaukee, WI

May 13, 2022Columbia County, Dodge County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 13, 2022, 7:33 PM CDT for Columbia County, Dodge County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2022, 7:33 PM CDT (00:33 UTC)
Expired
May 13, 2022, 8:15 PM CDT
In force
42 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, WI, Dodge County, WI

The radar

The Milwaukee radar (KMKX), 69 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

288 
WUUS53 KMKX 140033
SVRMKX
WIC021-027-140115-
/O.NEW.KMKX.SV.W.0013.220514T0033Z-220514T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
733 PM CDT Fri May 13 2022

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  East central Columbia County in south central Wisconsin...
  Northwestern Dodge County in southeastern Wisconsin...

* Until 815 PM CDT.

* At 733 PM CDT, a severe thunderstorm was located near Randolph, or
  7 miles northwest of Beaver Dam, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Randolph, Fox Lake, Friesland and Astico. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4342 8897 4343 8905 4362 8906 4362 8887
      4353 8885
TIME...MOT...LOC 0033Z 187DEG 9KT 4351 8898 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WAGNER
2 follow-up statements
264 
WWUS53 KMKX 140052
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
752 PM CDT Fri May 13 2022

WIC021-140102-
/O.CAN.KMKX.SV.W.0013.000000T0000Z-220514T0115Z/
Columbia WI-
752 PM CDT Fri May 13 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COLUMBIA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4353 8885 4342 8897 4342 8901 4362 8901
      4362 8887
TIME...MOT...LOC 0052Z 187DEG 9KT 4356 8897 

$$

WIC027-140115-
/O.CON.KMKX.SV.W.0013.000000T0000Z-220514T0115Z/
Dodge WI-
752 PM CDT Fri May 13 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN DODGE COUNTY...

At 752 PM CDT, a severe thunderstorm was located near Randolph, or 9
miles northwest of Beaver Dam, moving north at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fox Lake and Astico. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4353 8885 4342 8897 4342 8901 4362 8901
      4362 8887
TIME...MOT...LOC 0052Z 187DEG 9KT 4356 8897 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WAGNER
029 
WWUS53 KMKX 140101
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
801 PM CDT Fri May 13 2022

WIC027-140115-
/O.CON.KMKX.SV.W.0013.000000T0000Z-220514T0115Z/
Dodge WI-
801 PM CDT Fri May 13 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN DODGE COUNTY...

At 801 PM CDT, a severe thunderstorm was located 8 miles east of
Randolph, or 8 miles west of Waupun, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fox Lake and Astico. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4353 8885 4345 8894 4345 8901 4362 8901
      4362 8887
TIME...MOT...LOC 0101Z 220DEG 12KT 4359 8889 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WAGNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:27 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 13, 3:27 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
327 PM CDT Fri May 13 2022

.SHORT TERM...
(Issued 327 PM CDT Fri May 13 2022)

Tonight through Saturday night:

The focus through this evening remains on the potential for a
round of thunderstorms. An area of cumulus has developed this
afternoon with a region of higher dewpoints and better surface
convergence. A weak wave approaching from the west may be what is
eventually needed to kick off scattered storm development, as
there are currently just a few showers within the cu field south
of the state line.

Dewpoints this afternoon have mixed out to lower values than most
models were showing, resulting in less available instability.
Bulk shear remains marginal for severe weather concerns. If storms
do get going, still think a storm or two could approach/reach
severe limits, with some hail and stronger winds the main
concerns.

Most of the shower/storm activity will wind down by late evening,
though isolated showers and maybe a few rumbles of thunder may
linger into early Saturday as the weak surface trough moves
through.

Decreasing clouds Saturday morning should lead to plenty of
sunshine by the afternoon. The airmass will not be as warm as the
last few days, but highs will still be well above normal for mid-
May. Another weak surface trough will approach from the west later
in the day and may trigger a few showers and isolated storms in
the evening as moisture increases a bit ahead of the trough. Kept
precip chances on the lower end for now given confidence isn't
very high with this round of precip.

DDV

&&

.LONG TERM...
(Issued 327 PM CDT Fri May 13 2022)

Sunday through Friday:

A weak shortwave may bring a few showers to the area on Sunday,
with decreasing clouds likely in the evening and overnight as high
pressure begins to move in from the west. Dry weather is then
likely for Monday and Tuesday as the high moves through the
region. Temperatures should be within a few degrees of normal
through the early part of the week.

Models are still showing shower chances returning Wednesday, with
the ECMWF and GFS deterministic solutions fairly cool and stable.
The Canadian solution remains a bit milder with higher probs for
some thunder. Trended the forecast towards the cooler solutions
per latest ensemble data.

There remains a good amount of differences among models for late
week, but the overall pattern looks milder with a chance for
showers and storms at times.

DDV

&&

.AVIATION...
(Issued 327 PM CDT Fri May 13 2022)

Still expecting thunderstorm development by later this afternoon
and into the evening, especially for areas along and west of a
line from Fond du Lac to Janesville. Still think some of the
storms could be strong to severe, with large hail and damaging
winds the main concerns.

Winds will become light and variable overnight. Forecast models
are hinting at the potential for some fog if skies clear out
enough. Chances for fog may be highest for places that get rain
this afternoon/evening.

There will be a small chance for thunderstorms again on Saturday.

DDV

&&

.MARINE...
(Issued 327 PM CDT Fri May 13 2022)

A pair of weak low pressure systems of 29.8 inches will move
through late today and again later Sunday. Winds will largely
remain on the lighter end as these systems move through. West to
northwest winds will become breezier on Monday, possibly reaching
Small Craft Advisory criteria. Lighter winds are then likely mid-
week as high pressure moves through the region.

DDV

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, May 13, 3:36 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
336 PM CDT Fri May 13 2022

WIZ046-047-051-052-056>060-062>072-142045-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
336 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms expected to develop along a slow moving
cold front late this afternoon into this evening. Gusty winds,
hail, and locally heavy rain will be possible with this activity.
Storms should largely dissipate by late evening.

The Wisconsin Department of Natural Resources has issued an Air
Quality Advisory for Ozone for the eastern Wisconsin counties of
Fond du Lac, Sheboygan, Washington, Ozaukee, Waukesha, Milwaukee,
Walworth, Racine and Kenosha until 11 PM CDT this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is a chance for thunderstorms Saturday evening and again
Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-142045-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
336 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Isolated thunderstorms are possible late this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Westerly winds may reach Small Craft Advisory levels on Monday.

There is a chance for thunderstorms Saturday evening and again
Thursday into Friday.

Patchy fog will be possible on Saturday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142045-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
336 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are possible this evening into tonight.

Patchy fog will be possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is a chance for thunderstorms Saturday evening and again
Thursday into Friday.

Patchy fog will remain a concern through Saturday.

www.weather.gov/mkx

In the hours before

Special weather statement, May 13, 6:18 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
618 PM CDT Fri May 13 2022

WIZ063-068-069-140000-
Green WI-Rock WI-Dane WI-
618 PM CDT Fri May 13 2022

...Strong thunderstorms will impact portions of eastern Green,
western Rock and southeastern Dane Counties through 700 PM CDT...

At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oregon to near Lake Summerset. Movement
was north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eastern Madison, Fitchburg, Stoughton, Oregon, McFarland, Monona,
Evansville, Brodhead, Cottage Grove, Orfordville, Brooklyn, Albany,
Footville, Newark, Magnolia, Utica, Attica, Cooksville, Juda and
Avon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4250 8964 4304 8941 4310 8931 4311 8908
      4250 8923
TIME...MOT...LOC 2318Z 197DEG 17KT 4294 8934 4252 8944

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WAGNER
Special weather statement, May 13, 6:45 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
645 PM CDT Fri May 13 2022

WIZ047-051-057-058-140030-
Dodge WI-Columbia WI-Green Lake WI-Fond Du Lac WI-
645 PM CDT Fri May 13 2022

...Strong thunderstorms will impact portions of southeastern Green
Lake, northwestern Fond du Lac, northeastern Columbia and
northwestern Dodge Counties through 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Markesan to near Cambria. Movement was
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ripon, Randolph, Markesan, Green Lake, Cambria, Fox Lake, Manchester,
Fairwater, Friesland and Astico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 8888 4344 8914 4381 8905 4390 8888
      4390 8875
TIME...MOT...LOC 2345Z 216DEG 12KT 4369 8896 4349 8907

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WAGNER
Local storm report, May 13, 7:03 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
703 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             STOUGHTON               42.92N 89.22W
05/13/2022  M1.00 INCH       DANE               WI   TRAINED SPOTTER

            WIND GUSTS TO 45 MPH AS WELL.

&&

DDV
Special weather statement, May 13, 7:04 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
704 PM CDT Fri May 13 2022

WIZ057-063-140045-
Columbia WI-Dane WI-
704 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of southeastern
Columbia and northeastern Dane Counties through 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marshall, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marshall and Deansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4313 8915 4331 8915 4330 8901 4321 8901
      4312 8909
TIME...MOT...LOC 0004Z 197DEG 11KT 4317 8910

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

WAGNER

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:01 PM CDTAreal Flood AdvisoryMKXGreen3 hr
May 13, 7:04 PM CDTSpecial Weather StatementMKXDane41 min
May 13, 7:06 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane39 min
May 13, 7:35 PM CDTAreal Flood AdvisoryMKXDane2 hr
May 13, 7:42 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane18 min
May 13, 8:00 PM CDTSpecial Weather StatementMKXGreen Lake30 min
May 13, 8:02 PM CDTSpecial Weather StatementMKXDodge28 min
May 13, 8:07 PM CDTAreal Flood AdvisoryMKXDane99 min
May 13, 8:16 PM CDTAreal Flood AdvisoryMKXColumbia, Dodge90 min
May 13, 8:17 PM CDTSpecial Weather StatementMKXGreen Lake28 min
May 13, 9:38 PM CDTSpecial Weather StatementMKXOzaukee37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.